Share this:
richyrich
@richyrich

Posts: 4
Joined: Nov 02, 2016

Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

REPLY

I really don't mean this to sound demeaning or anything of the sort, but why the sudden need to get off of Effexor? Did I miss reading something about it in the paper or on the news?
Thanks for the info.
abby

@amberpep

I really don't mean this to sound demeaning or anything of the sort, but why the sudden need to get off of Effexor? Did I miss reading something about it in the paper or on the news?
Thanks for the info.
abby

Jump to this post

@amberpep not for a recall or something. Each of us independently decided to stop taking it or our circumstances made us run out and then we found out that it isn't easy to get off of.

It's more that people found this group after trying to stop than before.

Aren't you here for the same reason?

Liked by texasduchess, sandij

@amberpep actually theres been a lot of press recently about how antidepressants are very difficult to wean from. I'm getting off the medication because I do not see the benefits of it being greater than the side effects. Also I do not believe that there is such a thing as chemical imbalances in the brain. Also because I refuse to be on a medication that has such a debilitating affect when not taken. It's scary that it takes all my power away. It's like being addicted to heroin without any of the high. (Not that I think any drugs are worth a high. I just mean in comparison most drug users do experience some kind of euphoria, relief, high, etc, thats how they become addicted, which effexor completely does not.)

@chisel1253janey

How do I explain to my dr that I feel I am having severe anxiety withdraw from effexor I am on 75mg and cannot get down to 37:5 thanks

Jump to this post

@chisel1253janey
I wouldn’t decrease a dose a 50%. If your doctor recommends you go to 37.5, he’s an incompetent quack I’d run fast and far. The doctor knows what your going through although s/he probably doesn’t care.
Ask “Do you know anything about Effexor withdrawal?” Tell the doc exactly what your symptoms are and you can’t tolerate the big cuts. Maybe check your insurance and see if they will cover Effexor from a compounding pharmacy who can, with the help of both you and a doctor can reduce your dose more safely, preferably by no more than 10% on each titration. There are people here who have suffered these symptoms for months. The slower you get off the easier it will be.
Good luck,
Jake

I'm curious why someone would even tell the doctor they were tapering. If it's a matter of getting lower dosages of the medication to taper with, you can just say you want to take your same dose twice a day and then adjust from there. If its tablets I imagine cutting or crushing them would work. For capsules that have beads, you can get empty gelatin capsules to use for the beads you save. I'm always so paranoid about running out, I wouldn't say I was on a lower dosage.

@jakedduck1

@chisel1253janey
I wouldn’t decrease a dose a 50%. If your doctor recommends you go to 37.5, he’s an incompetent quack I’d run fast and far. The doctor knows what your going through although s/he probably doesn’t care.
Ask “Do you know anything about Effexor withdrawal?” Tell the doc exactly what your symptoms are and you can’t tolerate the big cuts. Maybe check your insurance and see if they will cover Effexor from a compounding pharmacy who can, with the help of both you and a doctor can reduce your dose more safely, preferably by no more than 10% on each titration. There are people here who have suffered these symptoms for months. The slower you get off the easier it will be.
Good luck,
Jake

Jump to this post

@jakedduck1 Another great Leonard Holloway quote for my fridge, "If your doctor recommends you go to 37.5, he’s an incompetent quack. I’d run fast and far."

@texasduchess

@jakedduck1 Another great Leonard Holloway quote for my fridge, "If your doctor recommends you go to 37.5, he’s an incompetent quack. I’d run fast and far."

Jump to this post

@texasduchess
Howdy Tex,
Thank you but I really toned it down from what I originally wanted to say. I wish I could remember what I said to a Neurologist. He really got an earful.

@sandij

I'm curious why someone would even tell the doctor they were tapering. If it's a matter of getting lower dosages of the medication to taper with, you can just say you want to take your same dose twice a day and then adjust from there. If its tablets I imagine cutting or crushing them would work. For capsules that have beads, you can get empty gelatin capsules to use for the beads you save. I'm always so paranoid about running out, I wouldn't say I was on a lower dosage.

Jump to this post

@sandij Most every website I visited when researching how to get off Effexor suggested that you talk with your doctor before reducing, or quitting your medication.

@jakedduck1

@texasduchess
Howdy Tex,
Thank you but I really toned it down from what I originally wanted to say. I wish I could remember what I said to a Neurologist. He really got an earful.

Jump to this post

@jakedduck1 Oh, to have been a fly on the wall …!

@texasduchess

@sandij Most every website I visited when researching how to get off Effexor suggested that you talk with your doctor before reducing, or quitting your medication.

Jump to this post

@texasduchess
Hi dutches,
When it comes to getting off Effexor a preschooler is probably smarter. And the preschooler would be more compassionate.
Jake

Liked by sandij

Of course they always recommend talking to your doctor and most people choose to do that. It's just been my experience that I know more about this than most of the doctors I've been to know.

@sandij

I'm curious why someone would even tell the doctor they were tapering. If it's a matter of getting lower dosages of the medication to taper with, you can just say you want to take your same dose twice a day and then adjust from there. If its tablets I imagine cutting or crushing them would work. For capsules that have beads, you can get empty gelatin capsules to use for the beads you save. I'm always so paranoid about running out, I wouldn't say I was on a lower dosage.

Jump to this post

@sandij it's a good idea because while we the patients know how venlafaxine effects us, there are lots of things that can interact with it badly. And lying to one's doctor isn't a good course of action – it might be a critical piece of information.

Besides the more of us that insist on a smaller change, the more the evidence base will get closer to better understanding and treatment for people in the future.

Also with enough push back, I would think that at some point, the manufacturers will get the hint and make a wider range of dosages available.

@notaround

@sandij it's a good idea because while we the patients know how venlafaxine effects us, there are lots of things that can interact with it badly. And lying to one's doctor isn't a good course of action – it might be a critical piece of information.

Besides the more of us that insist on a smaller change, the more the evidence base will get closer to better understanding and treatment for people in the future.

Also with enough push back, I would think that at some point, the manufacturers will get the hint and make a wider range of dosages available.

Jump to this post

@notaround – a superb answer and I agree wholeheartedly that is the way!

Meh. I would tell the doctor if I had any problems that I thought were related to decreasing the medication, but at this point its not necessary. I'm pretty self aware. As I previously stated, most people do tell their doctor, and its recommended.

Were you able to come off of it?

Please login or register to post a reply.